New York, 2015

Damaging Wind in New York, August 1, 2015

August 1, 2015 · NWS BUF · 1 event in 1 county or zone

A cold front crossed the region during the overnight hours. A thunderstorm that moved across Lewis county produced damaging winds that downed power lines just northwest of Port Leyden.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed the region during the overnight hours. A thunderstorm that moved across Lewis county produced damaging winds that downed power lines just northwest of Port Leyden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 1, 1:19 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 1, 1:19 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
219 AM EDT SAT AUG 1 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY THIS MORNING WILL EXTEND
NORTH TO THE LOWER GREAT LAKES THIS AFTERNOON. WHILE THIS WILL
PROVIDE THE BULK OF OUR REGION WITH FAIR DRY WEATHER THROUGH THE
WEEKEND...A ROBUST MID LEVEL DISTURBANCE COULD TOUCH OFF A SHOWER
OR THUNDERSTORM THIS AFTERNOON OR EVENING. A COLD FRONT WILL THEN
BRING A HIGHER CHANCE FOR SHOWERS AND STORMS TO THE REGION SUNDAY
NIGHT AND MONDAY. THIS FRONT WILL USHER IN A MUCH COOLER AIRMASS
FOR MUCH OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A MID LEVEL DISTURBANCE CROSSING SOUTHERN ONTARIO AT 06Z IS
PUSHING A WEAK FRONTAL BOUNDARY ACROSS OUR FORECAST AREA. THESE
FEATURES WILL BE RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS THAT
WILL CROSS THE EASTERN LAKE ONTARIO REGION DURING THE REMAINING PRE
DAWN HOURS. OTHERWISE...PARTLY MOONLIT SKIES ARE ANTICIPATED WITH
TEMPERATURES IN THE 60S.

AFTER DAYBREAK...HIGH PRESSURE CENTERED OVER THE OHIO VALLEY WILL
NOSE NORTHWARDS TO THE LOWER GREAT LAKES. THIS WILL PROVIDE THE BULK
OF OUR REGION WITH FAIR DRY WEATHER...ALTHOUGH ANOTHER IMPULSE OF
ENERGY IN THE MID LEVELS WILL HAVE TO BE WATCHED FOR THIS AFTERNOON
AND EVENING. AS OF 06Z...THE SHORTWAVE COULD BE SEEN IN WV IMAGERY
DIGGING ITS WAY SOUTHEASTWARD TOWARDS LAKE SUPERIOR. IT WILL CROSS
LAKE ONTARIO LATER THIS AFTERNOON AND EARLY EVENING...JUST AS OUR
AIRMASS REACHES ITS GREATEST DIURNAL INSTABILITY. SBCAPES WILL
APPROACH 1000 J/KG AT THE TIME OF ITS PASSAGE...BUT WITH A
RELATIVELY DRY AIRMASS IN PLACE...CONVECTION IS NOT EXPECTED TO BE
WIDESPREAD. THE GREATEST CHANCE FOR ANY THUNDERSTORM ACTIVITY WILL
BE FOUND WELL INLAND FROM LAKE ERIE AND ITS SHADOW...PLACING THE
FOCUS FROM ABOUT GENESEE COUNTY TO THE FINGER LAKES REGION. ALL IN
ALL THOUGH...THE DAY WILL BE LARGELY RAIN FREE.

TEMPERATURES TODAY WILL BE A FEW DEGREES LOWER THAN THOSE FROM
FRIDAY...AS H85 TEMPS AVERAGING 12C WILL ONLY ENCOURAGE THE MERCURY
TO CLIMB INTO THE UPPER 70S TO NEAR 80 IN MOST LOCATIONS.

FOR THE UPCOMING NIGHT...ANY LATE AFTERNOON CONVECTION WILL QUICKLY
DIE OFF EARLY IN THE EVENING...LEAVING SUBSIDENCE FROM THE
AFOREMENTIONED SFC HIGH AS THE DOMINATING WEATHER FEATURE.
TEMPERATURES TONIGHT WILL DROP INTO THE LOWER 60S ACROSS THE LAKE
PLAINS WHILE MINS WILL BE FOUND IN THE MID 50S IN THE COOLER SRN
TIER VALLEYS AND POSSIBLY THE FOOTHILLS OF THE ADIRONDACKS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SUNDAY WILL START DRY AS SOUTHWEST FLOW IS FOUND OVER THE EASTERN
GREAT LAKES REGION...THIS FLOW BETWEEN AN AREA OF HIGH PRESSURE
OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS...AND LOW
PRESSURE NEAR HUDSON BAY. THIS SOUTHWEST FLOW WILL BRING WARMER
AIR NORTHWARD...ALONG WITH A DEGREE OR TWO RISE IN DEWPOINTS.
DAYTIME INSTABILITY MAY TRIGGER A SHOWER OR
THUNDERSTORM...ESPECIALLY ON LAKE BREEZE BOUNDARIES...BUT LACKING
A GOOD FORCING MECHANISM DONT EXPECT TOO MANY STORMS. SUNDAY WILL
ALSO BE BREEZY AS AREAS DOWNWIND OF THE EASTERN GREAT LAKES ON A
SOUTHWEST WIND MAY GUST 25 TO 30 MPH THROUGH THE AFTERNOON HOURS.

SUNDAY NIGHT ANOTHER SHORTWAVE TROUGH WILL ROUND THE LARGE HUDSON
BAY UPPER LEVEL LOW. THIS SHORTWAVE IS A LITTLE MORE POTENT AND LIFT
FROM THIS FEATURE/NEARING OF AN UPPER LEVEL THERMAL GRADIENT AND
BUILDING MOISTURE AHEAD OF A COLD FRONT WILL BRING INCREASE CHANCES
FOR SHOWERS AND THUNDERSTORMS LATE OVERNIGHT SUNDAY...ESPECIALLY
OVER FAR NW AREAS OF THE NIAGARA FRONTIER AND THE SAINT LAWRENCE
VALLEY.

TEMPERATURES WILL REMAIN SEASONABLE THROUGH THIS TIME PERIOD.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
FOR THIS TIME PERIOD THE LONG RANGE MODELS OF THE GFS/ECMWF ARE
IN GOOD AGREEMENT WITH PLACEMENT OF AN UPPER LEVEL LOW OVER
EASTERN CANADA...AND A SECOND UPPER LEVEL LOW NEAR THE BRITISH
COLUMBIA COASTLINE. A RIDGE OF HIGH PRESSURE WILL BE FOUND BETWEEN
THESE TWO UPPER LEVEL LOWS...THOUGH THE RIDGE WILL LIKELY REMAIN
WEAK AND FARTHER WEST ENOUGH TO NOT BE ABLE TO DISLODGE THE UPPER
LEVEL TROUGH OVER EASTERN CANADA. THOUGH THIS UPPER LEVEL TROUGH
WILL RETREAT SOME...ITS GENERAL PRESENCE WILL SPELL AN EXTENDED
PERIOD OF COOL TIME FOR THE NORTHEAST.

MONDAY WILL BE THE LAST OF NEAR-TO SLIGHTLY ABOVE NORMAL DAY
TEMPERATURE WISE AS THE AXIS OF THE UPPER LEVEL TROUGH REMAINS JUST
TO OUR WEST. THROUGH THE DAY THIS AXIS WILL SWING ACROSS THE EASTERN
GREAT LAKES REGION DRIVING A SURFACE COLD FRONT THAT WILL TRIGGER
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL END FROM WEST TO EAST
THROUGH THE OVERNIGHT HOURS AS THE SURFACE COLD FRONT EVENTUALLY
CLEARS THE REGION. THE GFS IS DEPICTING A FAIR AMOUNT OF INSTABILITY
WITH SBCAPE VALUES EDGING OVER 1000 J/KG OVER THE GENESEE VALLEY AND
FINGER LAKES REGION. A 40 KNOT LLJ PRODUCING LOW LEVEL CONVERGENCE
MAY BE ABLE TO ORGANIZE A FEW OF THESE THUNDERSTORMS INTO STRONG
STORMS.

TUESDAY THROUGH FRIDAY WILL BE COOL WITH CHANCES FOR A RAIN SHOWER
EACH DAY. MULTIPLE VORTICITY MAXIMA ROTATING THROUGH THIS UPPER
LEVEL TROUGH...COMBINED WITH DAY TIME INSTABILITY MAY BRING A FEW
SHOWERS TO THE BUFFALO CWA. WITH LAKE TEMPERATURES NOW IN THE +21 TO
+23C RANGE...AND 850 HPA DROPPING DOWN TO +6 TO +10C...THERE MAY
EVEN BE SOME LAKE ENHANCEMENT TO THESE SHOWERS DOWNWIND OF BOTH
LAKES ERIE AND ONTARIO.

HIGHS TUESDAY THROUGH FRIDAY WILL GENERALLY BE IN THE UPPER 60S TO
LOW-MID 70S...ABOUT 5-10 DEGREES BELOW NORMAL...WHILE OVERNIGHT LOWS
WILL RUN IN THE 50S. SOME WARMING IS POSSIBLE FRIDAY AS THE UPPER
LEVEL LOW RETREATS NORTHWARD SOME AND A WARM FRONT NEARS THE REGION.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CROSS THE EASTERN LAKE
ONTARIO REGION BETWEEN 06 AND 09Z AS A WEAK FRONTAL BOUNDARY MAKES
ITS WAY THROUGH OUR REGION. OTHERWISE...FAIR VFR CONDITIONS WILL BE
IN PLACE.

LATER THIS SATURDAY...HIGH PRESSURE OVER THE OHIO VALLEY WILL NOSE
NORTH ACROSS THE LOWER GREAT LAKES. WHILE THIS WILL SUPPLY OUR
REGION WITH FAIR DRY WEATHER FOR THE BULK OF THE DAY...A COUPLE
AFTERNOON SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE AWAY FROM THE
STABILIZING INFLUENCES OF THE LAKES.

VFR CONDITIONS ARE THEN ANTICIPATED FOR SATURDAY NIGHT AS HIGH
PRESSURE TO OUR SOUTH SHOULD REMAIN IN CONTROL.

OUTLOOK...
SUNDAY AND MONDAY...MAINLY VFR WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.
TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW LIGHT SHOWERS.
WEDNESDAY...MAINLY VFR WITH A SLIGHT CHANCE OF A LIGHT SHOWER.

&&

.MARINE...
ANOTHER WEAK TROUGH AND DECENT PRESSURE GRADIENT WILL PRODUCE
ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS ON SATURDAY TO THE
EASTERN ENDS OF BOTH LAKES ERIE AND ONTARIO.

THIS SAME BASIC PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH WINDS
DROPPING OFF SOME SATURDAY NIGHT AND EARLY SUNDAY BEFORE INCREASING
TO NEAR SMALL CRAFT ADVISORY CONDITIONS ON BOTH LAKES LATER SUNDAY.
THE SMALL CRAFT ADVISORY CONDITIONS MAY LAST SUNDAY NIGHT INTO
MONDAY AS A STRONGER COLD FRONT CROSSES THE REGION.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM EDT
         THIS EVENING FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM EDT
         THIS EVENING FOR LEZ020.
         SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 11 PM
         EDT THIS EVENING FOR LOZ043>045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...APFFEL/THOMAS
LONG TERM...THOMAS
AVIATION...RSH
MARINE...HITCHCOCK/RSH/SMITH
Hazardous weather outlook, Jul 31, 4:17 AM EST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT FRI JUL 31 2015

NYZ001>008-010>014-019>021-085-010930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-010930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The radar

The Ft Drum radar (KTYX), 25 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 1, 2:22 AM EST
Where
Lewis County, 0.85 mi NW of Turin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.640, -75.410

Law enforcement reported wires downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600311.